Maryland, 2011

Flash Flooding and Flooding in Maryland, July 7 to 8, 2011

July 7 to 8, 2011 · NWS LWX · 33 events in 7 counties and zones

A nearly stationary low pressure trough existing in a moist and unstable atmosphere aided in the development of showers and thunderstorms across northern Maryland. Slow storm movement caused flash flooding across the Baltimore metropolitan area as rainfall rates of over 1 inch per hour occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A nearly stationary low pressure trough existing in a moist and unstable atmosphere aided in the development of showers and thunderstorms across northern Maryland. Slow storm movement caused flash flooding across the Baltimore metropolitan area as rainfall rates of over 1 inch per hour occurred. Rainfall totals reached as high as 3.10 in Montgomery County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 7, 2:30 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 7, 2:30 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT THU JUL 7 2011

.SYNOPSIS...
A COLD FRONT OVER THE NORTHERN MID-ATLANTIC STATES WILL MOVE
SOUTHWARD TOWARD NORTHERN MARYLAND TODAY BEFORE STALLING OVER THE
AREA THROUGH FRIDAY. SURFACE HIGH PRESSURE WILL MOVE INTO THE
REGION THIS WEEKEND. THE MID-ATLANTIC STATES WILL BECOME SITUATED
BETWEEN HIGH PRESSURE OVER THE SOUTHEASTERN STATES AND LOW
PRESSURE OVER EASTERN CANADA EARLY NEXT WEEK.
&&

.NEAR TERM /THROUGH FRIDAY/...
A W-E ORIENTED COLD FRONT CONTINUES TO SLOWLY PROGRESS SWD ACROSS
SRN PA. DAYTIME DESTABILIZATION HAS RESULTED IN NUMEROUS SHOWERS AND
STORMS DEVELOPING ALONG AND NORTH OF THE MASON-DIXON LINE SO FAR
THIS AFTN....WHERE BOUNDARY-LAYER CONVERGENCE IS MAXIMIZED ALONG THE
FRONT. THE MOST WIDESPREAD ACTIVITY WILL GRADUALLY SHIFT SWD LATE
THIS AFTN AND EVE AS THE FRONT MOVES OVER NRN MD. HAVE INCREASED
POPS ACCORDINGLY TO LIKELY/CATEGORICAL ALONG AND NORTH OF A LINE
FROM BALTIMORE TO WINCHESTER. FARTHER SOUTH...LACK OF FRONTAL
FORCING WILL LIMIT COVERAGE OF CONVECTION THIS AFTN. STILL EXPECT
SCT ACTIVITY TO IMPACT THE I-66 CORRIDOR AND ONLY ISO COVERAGE FAR
SOUTH ACROSS CENTRAL VA AND LOWER SRN MD DURING THE LATE AFTN AND
EVE.

SBCAPES AROUND 2500 J/KG AND MID-LVL DRY AIR WILL SUPPORT THE
POTENTIAL FOR ISO STRONG TO SEVERE MICROBURSTS. WITH WEAK DEEP-LAYER
SHEAR AND LACK OF UPPER FORCING...STORMS SHOULD BE PULSE SEVERE. THE
SLOW STORM MOTION AND PRESENCE OF THE SLOW-MOVING FRONT WARRANTS
CONCERN FOR LOCALLY HVY RAINFALL AND ISO FLASH FLOODING NEAR THE
BOUNDARY.

INTENSITY OF SHOWERS AND STORMS SHOULD WANE AFTER SUNSET WITH THE
LOSS OF HEATING. HOWEVER...ISO TO SCT CONVECTION MAY LAST INTO THE
LATE EVE OR OVNGT...ESPECIALLY OVER THE NRN HALF OF THE CWA...AS THE
FRONT STALLS OVER THE AREA. LOW TEMPS WILL RANGE FROM THE MID 60S
ACROSS THE HIGH ELEVATIONS TO MID 70S IN THE CITIES AND ALONG THE
COAST. CLOUD COVER SHOULD PREVENT WIDESPREAD AND DENSE FOG ERY FRI
MRNG.

AN UPPER TROUGH WILL APPROACH FROM THE OH VLY WHILE A STRENGTHENING
UPPER-LEVEL JET STREAK MOVES INTO THE NORTHEAST STATES ON FRI. SLY
FLOW AHEAD OF THE TROUGH WILL DRAW TROPICAL MOISTURE NWD INTO THE
MID-ATLANTIC STATES WHILE THE SFC BOUNDARY REMAINS STALLED OVER THE
AREA. SHOWER AND STORMS SHOULD INCREASE IN COVERAGE DURING THE
MIDDAY AND AFTN HOURS AS SYNOPTIC LIFT INCREASES.

THE MAIN CONCERN STARTING FRI AFTN WILL BE HEAVY RAINFALL AND FLASH
FLOODING...ESPECIALLY WITH PWATS APPROACHING 2 STANDARD DEVIATIONS
ABOVE NORMAL.  SEE HYDRO DISCUSSION FOR MORE DETAILS. ANOTHER
CONCERN WILL BE THE POTENTIAL FOR SEVERE TSTMS AS DEEP-LAYER SHEAR
PROFILES INCREASE IN CONCERT WITH DAYTIME DESTABILIZATION.
HOWEVER...THERE IS A HIGH DEGREE OF UNCERTAINTY FOR THE SEVERE TSTM
POTENTIAL AS THE THREAT WILL DEPEND ON THE AMOUNT OF DAYTIME
HEATING. CURRENT THINKING IS THAT CLOUD COVER ALONG AND NORTH OF THE
FRONT WILL LIKELY LIMIT HEATING. CENTRAL VA AND SRN MD WILL MOST
LIKELY SEE BREAKS IN THE CLOUDS AND THEREFORE BETTER INSTABILITY.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
S/WV PIVOTS ACRS CWFA FRI EVE...TAKING AXIS OF HVY RAIN W/ IT. PWAT
IN EXCESS OF 2 INCHES /CLS TO 2SD ABV NRML/ MOST LKLY CHO-DCA-NAK.
FF WATCH WL CONT THRU 06Z...TO ACCT FOR POTENTIAL OF REPEATED
ECHOES. FNT WL BE SOMEWHAT CAUGHT IN MID LVL FLOW...SO DONT XPCT IT
TO MV THRU QUICKLY. HENCE...LKLY POPS WL STRETCH INTO THE OVNGT HRS.
BUT...STABILITY WL INCR THRU THE NGT...AND WL SHIFT EMPHASIS AWAY FM
THUNDER FOR THE OVNGT HRS.

SHRA CUD LINGER INTO SAT MRNG...BUT THEN HIPRES WL BLD OVR THE
GRTLKS...DRIVING CDFNT FAR ENUF S TO CARVE OUT A DRY WKND. H8 TEMPS
DONT DROP MUCH...SO MAXT FCST WL BE SIMLR TO PAST FEW DAYS /NEAR
90F/...BUT W/ DEWPTS IN THE 60S. MIN-T CLOSE TO MOS MEAN.
&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
XTNDD SYNOPTIC PTTN FEATURES BROAD MID CONUS H5 RDG AND DOWNSTREAM
TROF SOMEWHERE ALONG THE ERN SEABOARD OR IN THE WRN ATLC. THAT WL
LEAVE A SFC FNT STRETCHED FM W TO E SOMEWHERE IN THE MID ATLC OR
CAROLINAS...WHILE TRANSITORY SFC HIPRES PROTRUDES FM THE GRTLKS/NEW
ENGLND. THE INTERACTION BTWN THESE TWO FEATURES WL DICTATE DIRECT
IMPACT ON SENSIBLE WX W/IN CWFA. AS LONG AS THE FNT IS NEARBY...NEED
TO CONSIDER CHC TSRA DAILY...W/ AN EMPHASIS PLACED ON LT AFTN-ELY
EVNG. GRIDS WL STRIKE THAT BALANCE...W/ MAXT ABV CLIMO MON-TUE WHILE
PRIMARY INFLUENCE COMES FM UPA RDG...THEN TWD CLIMO WED-THU AS SFC
HIPRES POTENTIALLY DRIVES FNT SWD.
&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
SHRA/TSRA ACTIVITY NEAR THE MASON-DIXON LINE SHOULD PROGRESS SWD
TOWARD MRB/BWI/MTN AS A COLD FRONT SLOWLY PUSHES INTO NRN MD DURING
THE LATE AFTN/EVE. COVERAGE/CHANCES OF CONVECTION DECREASE FARTHER
SOUTH.

FOG SHOULD BE LESS WIDESPREAD AND DENSE THAN LAST NGT WITH CLOUD
COVER HIGHER TNGT. HOWEVER...PATCHY FOG STILL EXPECTED. THE BIGGEST
CONCERN FOR IFR FOG WILL BE ACROSS CHO DUE TO MORE BREAKS IN CLOUD
COVER.

SHOWERS AND STORMS WILL INCREASE AGAIN DURING THE LATE MRNG AND AFTN
FRI AS THE FRONT STALLS OVER THE AREA. ACTIVITY SHOULD BE MORE
WIDESPREAD THAN TDA WITH BETTER FORCING FROM AN APPROACHING UPPER
TROUGH. PERIODS OF FLIGHT RESTRICTIONS FROM HEAVY SHRA/TSRA WILL BE
LIKELY ACROSS ALL TERMINALS FRI AFTN.

POOR FLYING CONDS FRI NGT IN NMRS SHRA/TSRA. PREVAILING MVFR W/ LCL
IFR XPCTD. A WK CDFNT WL PUSH SEWD OVNGT..WHICH WUD END SHRA...BUT
LINGERING LLVL MSTR MAY RSLT IN FOG DVLPMNT. THAT CUD LAST INTO SAT
MRNG. THEREAFTER...VFR THRU THE WKND...AND INTO ELY NXT WK.
&&

.MARINE...
WINDS WILL REMAIN BELOW SCA LVLS TNGT AND FRI. SCT TSTMS WILL IMPACT
THE WATERS THRU THIS EVE...ESPECIALLY IN THE FAR NRN BAY. THE
STRONGEST STORMS COULD PRODUCE LOCALLY GUSTY WINDS. WIDESPREAD
SHOWERS AND STORMS ARE EXPECTED AGAIN ON FRI.

NMRS TSRA FRI NGT MAY BE RESPONSIBLE FOR LCLLY HIER WNDS/WVS.
OTRW...NW WNDS XPCT TO REMAIN AOB 15 KT THRU THE WKND. STRONGEST
WNDS WL COME SAT AS CDFNT PUSHES S. RTN FLOW WL BEGIN LT SUN.
&&

.HYDROLOGY...
12Z GUIDANCE COMING INTO BETTER AGREEMENT OF A HEAVY RAINFALL EVENT
FRI AFTN AND EVE AS A TROUGH OF LOW PRESSURE WILL ADVANCE TOWARD THE
REGION. ALTHOUGH ANTECEDENT CONDITIONS ARE RELATIVELY DRY/FFG
HIGH...DECENT SYNOPTIC LIFT...A MOIST AIRMASS EMANATING FROM THE
TROPICS...SLOW STORM MOTION AND THE PRESENCE OF A STATIONARY
BOUNDARY ARE AMONG MANY FACTORS CONTRIBUTING TO A POTENTIAL FLASH
FLOOD EVENT. HAVE ISSUED A FLASH FLOOD WATCH FOR MOST OF THE AREA
EXCEPT WRN MD...THE ERN WEST VIRGINIA PANHANDLE AND EXTREME NW
VIRGINIA. HEAVY RAINFALL WILL NOT BE WIDESPREAD...AND LIKELY BE
FOCUSED ALONG THE FRONT. THEREFORE...THE EXACT LOCATION OF THE FRONT
WILL BE KEY TO DETERMINING WHO GETS MESOSCALE BANDING OF HEAVY
RAINFALL. SEE FLASH FLOOD WATCH FOR MORE DETAILS ON EXPECTED PRECIP
AMOUNTS.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR MDZ004>007-009>011-013-014-016>018.
VA...FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR VAZ025>027-029>031-036>040-042-050>057-501>504.
WV...FLASH FLOOD WATCH FROM FRIDAY AFTERNOON THROUGH LATE FRIDAY
     NIGHT FOR WVZ505-506.
MARINE...NONE.

&&

SYNOPSIS...HTS
NEAR TERM...KLEIN
SHORT TERM...HTS
LONG TERM...HTS
AVIATION...KLEIN/HTS
MARINE...KLEIN/HTS
HYDROLOGY...KLEIN
Hazardous weather outlook, Jul 7, 2:36 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
336 PM EDT THU JUL 7 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
081000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
336 PM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WEAK FRONT
THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE AND
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. THESE SLOW-MOVING
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
FRIDAY AFTERNOON AND EVENING. IN ADDITION...A FEW STORMS MAY BE
SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON FRIDAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-081000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
336 PM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WEAK FRONT
THIS AFTERNOON AND EVENING. SOME STORMS COULD BECOME SEVERE AND
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND ISOLATED
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY. THESE SLOW-MOVING
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL AND
LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
FRIDAY AFTERNOON AND EVENING EAST OF THE BLUE RIDGE...AND FOR
COMMUNITIES SOUTHEAST OF WINCHESTER AND PETERSBURG. IN ADDITION...
A FEW STORMS MAY BE SEVERE...CAPABLE OF PRODUCING DAMAGING WINDS
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...AND
AGAIN ON FRIDAY.

HTS

In the hours before

Special weather statement, Jul 7, 4:01 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT THU JUL 7 2011

MDZ006-007-072130-
NORTHERN BALTIMORE MD-HARFORD MD-
501 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORMS TO AFFECT NORTHERN BALTIMORE AND HARFORD
COUNTIES...

AT 501 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 5 MILES NORTHWEST OF BUTLER TO 3 MILES EAST OF
MONKTON TO CHURCHVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE ABERDEEN...JARRETTSVILLE AND HAVRE DE
GRACE.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3970 7622 3965 7615 3962 7615 3955 7608
      3951 7611 3948 7675 3958 7684 3973 7678
      3973 7623
TIME...MOT...LOC 2101Z 251DEG 9KT 3961 7677 3957 7657
          3958 7623

KRAMAR
Special weather statement, Jul 7, 4:14 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
514 PM EDT THU JUL 7 2011

MDZ006-007-072145-
NORTHERN BALTIMORE MD-HARFORD MD-
514 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM TO AFFECT NORTHERN BALTIMORE AND HARFORD
COUNTIES...

AT 514 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTH OF JACKSONVILLE...MOVING EAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE JARRETTSVILLE...FALLSTON...PLEASANT HILLS
AND BEL AIR.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3967 7636 3947 7633 3947 7658 3961 7660
TIME...MOT...LOC 2114Z 269DEG 9KT 3955 7654

KRAMAR
Special weather statement, Jul 7, 4:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
516 PM EDT THU JUL 7 2011

MDZ502-WVZ050-504-072145-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
516 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY AND EASTERN MINERAL COUNTIES...

AT 516 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
OLDTOWN...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE LEVELS AND POINTS.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THIS STORM.

&&

LAT...LON 3948 7845 3941 7863 3955 7870 3961 7859
TIME...MOT...LOC 2116Z 329DEG 8KT 3953 7861

KRAMAR
Special weather statement, Jul 7, 4:49 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
549 PM EDT THU JUL 7 2011

MDZ011-072215-
SOUTHERN BALTIMORE MD-
549 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM TO AFFECT SOUTHERN BALTIMORE COUNTY...

AT 549 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROSEDALE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE ESSEX...BACK RIVER...BOWLEYS QUARTERS AND
MIDDLE RIVER.

WIND GUSTS OF 40 TO 50 MPH AND VERY HEAVY RAIN CAN BE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3930 7636 3926 7640 3925 7639 3926 7637
      3925 7636 3924 7637 3930 7653 3938 7652
      3938 7633 3930 7633
TIME...MOT...LOC 2149Z 277DEG 12KT 3933 7647

KRAMAR
Special weather statement, Jul 7, 4:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
554 PM EDT THU JUL 7 2011

MDZ011-072230-
SOUTHERN BALTIMORE MD-
554 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM TO AFFECT SOUTHERN BALTIMORE COUNTY...

AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF ESSEX...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE BOWLEYS QUARTERS AND MIDDLE RIVER.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM. TRAINED SPOTTERS REPORTED PEA-SIZE HAIL WITH THIS STORM IN
ROSEDALE.

&&

LAT...LON 3930 7636 3926 7640 3925 7639 3926 7637
      3925 7636 3924 7637 3930 7653 3938 7652
      3938 7633 3930 7633
TIME...MOT...LOC 2154Z 277DEG 12KT 3933 7645

KRAMAR
Local storm report, Jul 7, 5:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT THU JUL 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             2 NW DUNDALK            39.29N  76.51W
07/07/2011  E1.00 INCH       BALTIMORE          MD   NWS EMPLOYEE

&&

EVENT NUMBER LWX1101101

CJL

The radar

The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 22:20 UTC.

Open the radar archive at this moment

Event by event

31 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Baltimore

When
July 7, 5:20 PM EST to 7:00 PM EST
Where
Baltimore County, 0.69 mi S of Essex to 0.92 mi S of Essex
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.310, -76.480

Up to 6 inches of water was flooding across Eastern Avenue between Wiltshire and Mace Avenues. Rainfall Rates of up to one inch per hour were measured near this location.

Flash Flood, Baltimore

When
July 7, 5:35 PM EST to 7:00 PM EST
Where
Baltimore County, 0.87 mi NE of White Marsh to 1.09 mi NE of White Marsh
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.390, -76.420

Route 40 was closed near Stevens Road.

Flash Flood, Baltimore

When
July 7, 5:45 PM EST to 7:00 PM EST
Where
Baltimore County, 2.55 mi WSW of Turner to 2.31 mi SW of Turner
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.210, -76.560

Portions of Quarantine Road were flooded.

Flash Flood, Baltimore

When
July 7, 5:45 PM EST to 7:00 PM EST
Where
Baltimore County, 1.75 mi SSW of Lutz Hill to 1.69 mi N of St Helena
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.299, -76.537

North Point Road was flooded between Kane Street and Quad Avenue.

Flash Flood, Baltimore

When
July 7, 6:00 PM EST to 8:00 PM EST
Where
Baltimore County, 0.87 mi NE of Turner to 1.12 mi NNE of Turner
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -76.510

A swift water rescue was performed at the intersection of North Avondale Road and Sellers Point Road.

Flash Flood, Baltimore

When
July 7, 6:00 PM EST to 8:00 PM EST
Where
Baltimore County, 0.69 mi S of St Helena to 0.27 mi SSE of St Helena
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.260, -76.530

A swift water rescue was performed on Dundalk Avenue.

Flash Flood, Baltimore

When
July 7, 6:00 PM EST to 8:00 PM EST
Where
Baltimore County, 1.75 mi ENE of Dundalk to 1.65 mi ENE of Dundalk
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.280, -76.490

A swift water rescue was performed at the intersection of North Point Road and German Hill Road.

Flash Flood, Baltimore

When
July 7, 6:00 PM EST to 8:00 PM EST
Where
Baltimore County, St Helena to 0.06 mi S of St Helena
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.270, -76.530

A swift water rescue was performed on Dundalk Avenue.

Flash Flood, Anne Arundel

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Anne Arundel County, 0.69 mi N of Foreman Corners to 0.36 mi NNW of Foreman Corners
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.190, -76.550

The intersection of Fort Smallwood Road and Hawkins Point Road was closed due to flash flooding.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 0.69 mi N of Baltimore Highlands to 0.95 mi N of Baltimore Highlands
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -76.650

A swift water rescue was performed at the intersection of Myrtle and Tulip Avenues.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 0.87 mi SE of Halethorpe to 0.89 mi NE of Relay
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -76.690

A swift water rescue was performed on Halthorpe Avenue.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 1.27 mi ENE of Baltimore Highlands to 1.54 mi NE of Baltimore Highlands
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.240, -76.630

Intersection of West Patapsco Avenue and Marmenco Court was closed due to flash flooding.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 2.12 mi SW of Sparrows Pt to 2.22 mi WSW of Sparrows Pt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.250, -76.610

Portion of South Hanover Street was closed due to flooding.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 2.14 mi NNE of Baltimore Highlands to 2.71 mi NNE of Baltimore Highlands
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.260, -76.640

Waterview Avenue was closed due to flash flooding at its intersection with Interstate 95.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 1.35 mi NW of Sparrows Pt to 1.29 mi NW of Sparrows Pt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.284, -76.598

Intersection of Aliceanna and Caroline Streets closed due to flash flooding.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 2.76 mi N of Baltimore Highlands to 2.99 mi N of Baltimore Highlands
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.270, -76.650

Washington Blvd. was closed at Interstate 95 due to flash flooding.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 1.32 mi NW of Sparrows Pt to 1.29 mi NW of Sparrows Pt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.284, -76.597

Intersection of Fleet and South Caroline Streets were closed due to flash flooding.

Flash Flood, Baltimore

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore County, 2.66 mi W of Sparrows Pt to 2.56 mi W of Sparrows Pt
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.273, -76.630

Flooding on Haines Street.

Flash Flood, Baltimore City (C)

When
July 7, 7:45 PM EST to 9:00 PM EST
Where
Baltimore City (C) County, 0.66 mi W of Camden to 0.5 mi NE of Mt Winans
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.278, -76.642

Intersection of Washington Blvd and Monroe Street was closed due to flash flooding.

Flash Flood, Baltimore

When
July 7, 8:00 PM EST to 10:00 PM EST
Where
Baltimore County, 2.12 mi NE of Halethorpe to 1.84 mi NE of Halethorpe
Cause
Heavy Rain
Reported by
Public
Coordinates
39.270, -76.670

Benson Avenue was closed at South Grantley Street due to flash flooding.

Flash Flood, Baltimore

When
July 7, 11:45 PM EST to July 8, 1:00 AM EST
Where
Baltimore County, 0.69 mi S of Hunt Vly to 0.7 mi S of Hunt Vly
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.490, -76.650

Flash flooding forced closure of Ashland and York Roads intersection.

Flash Flood, Baltimore

When
July 8, 12:00 AM EST to 1:00 AM EST
Where
Baltimore County, 0.69 mi S of Hunt Vly to 0.48 mi NNE of Cockeysville
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.490, -76.650

A swift water rescue was performed at the intersection of York Road and Beaver Run Lane.

Flash Flood, Baltimore

When
July 8, 12:00 AM EST to 1:00 AM EST
Where
Baltimore County, 1.01 mi WNW of Oregon to 0.42 mi W of Texas
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
39.504, -76.698

Multiple roadways were reported closed due to flash flooding in and around Cockeysville.

Flash Flood, Frederick

When
July 8, 2:25 PM EST to 4:00 PM EST
Where
Frederick County, 0.69 mi N of Frederick to 0.65 mi SSW of Frederick
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.430, -77.420

Many major roadways throughout the city of Frederick were flooded.

Flash Flood, Howard

When
July 8, 3:30 PM EST to 5:00 PM EST
Where
Howard County, 1.48 mi SSW of Savage to 1.34 mi SSW of Savage
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.110, -76.840

Northbound Route 1 was closed between North 2nd Street and Davis due to flash flooding. Water was about 3 feet deep. Rainfall totals near the event measured 2.93 inches.

Flash Flood, Harford

When
July 8, 3:45 PM EST to 5:00 PM EST
Where
Harford County, 0.69 mi S of Van Bibber to 0.98 mi SSW of Van Bibber
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.440, -76.300

A vehicle was stranded in floodwaters at the intersection of Routes 24 and 40. A nearby rain gage measured 2.20 inches.

Flash Flood, Anne Arundel

When
July 8, 3:45 PM EST to 5:00 PM EST
Where
Anne Arundel County, 0.75 mi ESE of Green Haven to 0.78 mi ESE of Green Haven
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.127, -76.537

Mountain Road was closed due to flash flooding at intersection with Tick Neck Road. A nearby rain gage measured 2.80 inches.

Flood, Anne Arundel

When
July 8, 3:50 PM EST to 5:00 PM EST
Where
Anne Arundel County, 0.42 mi NNE of Jacobsville to 1.08 mi S of Jacobsville
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.126, -76.518

Several inches of water were covering various sections of Mountain Road. A nearby rain gage measured 0.81 inches.

Flash Flood, Baltimore

When
July 8, 4:00 PM EST to 5:00 PM EST
Where
Baltimore County, 1.75 mi ENE of Dundalk to 1.95 mi ENE of Dundalk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.280, -76.490

The intersection of North Point Blvd. and Norris Lane was closed due to overflowing creek. A nearby spotter measured 1.72 inches of rain.

Flash Flood, Prince George'S

When
July 8, 4:19 PM EST to 6:00 PM EST
Where
Prince George'S County, 1.48 mi SSW of Upper Marlboro to 1.36 mi S of Upper Marlboro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.800, -76.760

Route 301 and Chew Road was closed due to flash flooding. A nearby spotter measured 1.14 inches of rain.

Flash Flood, Anne Arundel

When
July 8, 4:30 PM EST to 6:00 PM EST
Where
Anne Arundel County, Annapolis to 0.32 mi ESE of Parole
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.970, -76.500

Intersection of St. Stephens Road and Route 450 were closed due to flash flooding.

Flood, Anne Arundel

When
July 8, 4:32 PM EST to 6:00 PM EST
Where
Anne Arundel County, Green Haven to 0.3 mi S of Green Haven
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
39.130, -76.550

Mountain Road at Catherine Avenue was flooded by about one foot of standing water.

Flash Flood, Prince George'S

When
July 8, 5:15 PM EST to 7:00 PM EST
Where
Prince George'S County, Duley to 0.24 mi S of Duley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.750, -76.800

A swift water rescue was performed at the intersection of Duley Station Road and Wallace Lane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337385, 337386, 337388, 337389, 337390, 337391, 337392, 337395, 337399, 337405, 337411, 337412, 337413, 337424, 337426, 337428, 337429, 337430, 337432, 337434, 337435, 337436, 337438, 337449, 337451, 337479, 337506, 337495, 337515, 337532, 337539, 337564, 337567.